Lancaster EPrints

Activated escape of periodically driven systems

Dykman, Mark and McCann, L. I. and Smelyanskiy, V. N. and Luchinsky, D. G. and Mannella, R. and McClintock, Peter V. E. (2001) Activated escape of periodically driven systems. Chaos, 11 (3). pp. 587-594. ISSN 1054-1500

PDF (Chaos2001ActivatedEscape.pdf) - Published Version
Download (156Kb) | Preview


    We discuss activated escape from a metastable state of a system driven by a time-periodic force. We show that the escape probabilities can be changed very strongly even by a comparatively weak force. In a broad parameter range, the activation energy of escape depends linearly on the force amplitude. This dependence is described by the logarithmic susceptibility, which is analyzed theoretically and through analog and digital simulations. A closed-form explicit expression for the escape rate of an overdamped Brownian particle is presented and shown to be in quantitative agreement with the simulations. We also describe experiments on a Brownian particle optically trapped in a double-well potential. A suitable periodic modulation of the optical intensity breaks the spatio-temporal symmetry of an otherwise spatially symmetric system. This has allowed us to localize a particle in one of the symmetric wells.

    Item Type: Journal Article
    Journal or Publication Title: Chaos
    Additional Information: Copyright 2001 American Institute of Physics. This article may be downloaded for personal use only. Any other use requires prior permission of the author and the American Institute of Physics. The following article appeared in Chaos, 11 (3), 2001 and may be found at
    Subjects: ?? qc ??
    Departments: Faculty of Science and Technology > Physics
    ID Code: 31820
    Deposited By: Professor P. V. E. McClintock
    Deposited On: 19 Feb 2010 10:51
    Refereed?: Yes
    Published?: Published
    Last Modified: 14 Apr 2018 00:05
    Identification Number:

    Actions (login required)

    View Item